Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 34, NWS Lake Charles, LA

May 4, 2006Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 4, 2006, 1:16 PM CDT for Calcasieu Parish, Louisiana. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2006, 1:16 PM CDT (18:16 UTC)
Expired
May 4, 2006, 2:15 PM CDT
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

What was reported inside it

TimeReportWhereRemark
May 4, 1:24 PM CDTHAIL 0.883 Sw Westlake, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 041816
SVRLCH
LAC019-041915-
/O.NEW.KLCH.SV.W.0034.060504T1816Z-060504T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
116 PM CDT THU MAY 4 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 215 PM CDT

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WESTLAKE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   LAKE CHARLES BY 125 PM CDT
   MOSS BLUFF BY 130 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3033 9312 3033 9333 3016 9333 3016 9312

$$
1 follow-up statement
000 
WWUS54 KLCH 041840
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
138 PM CDT THU MAY 4 2006

LAC019-041915-
/O.CON.KLCH.SV.W.0034.000000T0000Z-060504T1915Z/
CALCASIEU LA-
138 PM CDT THU MAY 4 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM CDT FOR
CALCASIEU PARISH...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER NORTH LAKE CHARLES..MOVING EAST AT 10 
MPH.

THE SEVERE THUNDERSTORM WILL BE OVER...
  THE CITY OF LAKE CHARLES UNTIL 150 PM

LAT...LON 3031 9308 3031 9325 3008 9345 3007 9323

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:54 PM CDT, 22 minutes earlier.

Area forecast discussion, May 4, 12:54 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1254 PM CDT THU MAY 4 2006

.UPDATE...INCREASED RAIN CHANCES FOR SOUTHERN ZONES DUE TO MCS
WHICH DEVELOPED OVER THE HOUSTON AREA AND MOVED NORTHEASTWARD.
THIS MCS WILL BE SLOW TO DISSIPATE AS THE CAP HAS BEEN BROKEN.

&&

.PREV DISCUSSION... (ISSUED 1004 AM CDT THU MAY 4 2006)

SYNOPSIS...HIGH PRESSURE FROM THE EASTERN GULF WILL CONTINUE TO
PUMP GULF MOISTURE INTO THE LOW LEVELS UNDER A WEAK CAPPING INVERSION.
A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WHEN
THE INVERSION BREAKS.

UPDATE...LOWERED POPS DUE TO CONVECTIVE INHIBITION FROM SURFACE
AND MID LEVEL RIDGING AND DUE TO A DELAY IN CONVECTION FROM THE
WEAK CAPPING INVERSION. MORNING LCH SOUNDING SHOWS THE MOIST LAYER
IS STILL SHALLOW...TOPPING OUT AT 4K FT. ALSO TWEAKED TEMPS
BACK...MAINLY FOR INLAND ZONES AS CAP WILL HELP KEEP THE CLOUDS
IN LATER BEFORE MIXING OUT WITH DAYTIME HEATING.

MARINE...A LIGHT SOUTHERLY FLOW WILL CONTINUE.

AVIATION...VFR WITH VCTS LATER TODAY. LIGHT FOG WITH MVFR VIS
LATE TNITE.

PREV DISCUSSION... (ISSUED 357 AM CDT THU MAY 4 2006)

DISCUSSION...
WENT WITH THE NAM...USED TO BE CALLED ETA...MODEL TODAY.
HYDROMETEOROLOGICAL PREDICTION CENTER INDICATED THAT THERE WERE
SOME INITIALIZATION PROBLEMS WITH THE GFS. AND PRECIPITATION
OUTPUT FROM NAM AGREES PRETTY WELL WITH RECENT SATELLITE /
LIGHTNING IMAGERY. ALSO YESTERDAY/S NAM HANDLED THE PRECIPITATION
THAT DEVELOPED OVER GALVESTON BAY AND SPREAD NORTHHEAST INTO SOUTHWEST
LOUISIANA YESTERDAY MORNING.

AT MID TO UPPER LEVELS...NAM IS DEPICTING SHORTWAVE FROM NORTH TO
SOUTHWEST TEXAS EARLY THIS MORNING TO MOVE EAST INTO EASTERN TEXAS
EARLY THIS AFTERNOON...THEN REACHING THE SABINE RIVER AROUND
SUNSET TODAY. ANOTHER IMPULSE IS PROGGED TO MOVE INTO THE FORECAST
AREA TONIGHT. A SERIES OF SHORT-WAVES ARE PROGGED TO APPROACH THE
FORECAST AREA FROM THE WEST FRIDAY THROUGH SATURDAY. 700 MB OMEGA
PROGS SHOW A SERIES OF POCKETS OF INSTABILITY MOVING INTO AND
ACROSS THE AREA THROUGH SATURDAY MORNING WITH THE STRONGEST MOVING
INTO SOUTHEAST TEXAS AT 12Z SATURDAY.

MOISTURE IS SUPPOSED TO INCREASE TO HIGH LEVELS OVER MOST OF THE
AREA THROUGH EARLY THIS AFTERNOON...AND SHOULD REMAIN HIGH
ESPECIALLY OVER NORTHERN PARTS OF THE AREA TONIGHT AND THE FRONT
TO THE NORTH TODAY SHIFTS SOUTH TO ABOUT THE SHREVEPORT / LONGVIEW
AREAS EARLY FRIDAY MORNING.

THE FRONT IS NOT SUPPOSED TO MOVE MUCH FRIDAY AND FRIDAY NIGHT BUT
IS EXPECTED TO MOVE SOUTH INTO SOUTHERN LOUISIANA AND NEAR THE
TEXAS COAST SATURDAY.

THERE SHOULD BE SUFFICIENT MOISTURE TO CALL FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS ALL BUT SOUTHEAST PARTS OF THE AREA
TODAY AND TONIGHT. AS THE FRONT MOVES SOUTH INTO NORTH LOUISIANA
CHANCES OF RAIN WILL INCREASE FRIDAY. AS THE FRONT MOVES SOUTH
INTO THE AREA RAIN WILL BE LIKELY OVER AT LEAST NORTHERN SECTIONS
OF THE AREA SATURDAY.

AVIATION...
MAINLY VFR EXCEPT FOR SOME LIGHT FOG EARLY THIS MORNING. SCATTERED
THUNDERSTORMS AEX AREA THIS AFTERNOON.

MARINE...
WIND SPEEDS ON THE LIGHT SIDE INTO SATURDAY.

UPDATED POINT TEMPS/POPS...
KLCH  85  68  83  68 /  40  30  50  20
KBPT  86  68  84  69 /  50  30  50  20
KAEX  84  67  83  67 /  20  30  50  30
KLFT  86  68  83  67 /  40  20  50  20

&&

LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

11
Hazardous weather outlook, May 4, 5:45 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 AM CDT THU MAY 4 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-051045-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
545 AM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF APPROACHING UPPER LEVEL DISTURBANCES WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO ESPECIALLY THE NORTHERN
SECTIONS OF THE AREA TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SURFACE FRONT IS PROGGED TO MOVE FROM CENTRAL LOUISIANA AND
NORTHEAST TEXAS SATURDAY MORNING TO SOUTH LOUISIANA AND SOUTHEAST
TEXAS SATURDAY EVENING. SEVERE STORMS COULD OCCUR ALONG AND SOUTH
OF THIS FRONT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 4, 1:05 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
105 PM CDT THU MAY 4 2006

LAZ041-041845-
CALCASIEU-
105 PM CDT THU MAY 4 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER CENTRAL CALCASIEU PARISH...

AT 1259 PM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER SULPHUR...
MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE CARLYSS...SULPHUR
...LAKE CHARLES AND WESTLAKE.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:13 PM CDTSevere Thunderstorm WarningLCHAvoyelles21 min
May 4, 4:05 PM CDTSevere Thunderstorm WarningLCHIberia55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.